Prednisone tapering

Hi started taking 20mg of prednisone in April with 4 doses of rituximab tapered down to 5mg by July then had to take 5mg every second day till last week since doing the every other day I've had terrible itching all over and extreme hair loss consultant says she thinks it's stress I don't agree down to taking 2 x5mg a week of prednisone this week also back on low dose of romoplostim as rituximab doesnt seem to be working has any one else had these symptoms tapering of prednisone thanks salmagal.

17 Replies

oldestnewest
  • Hi Salmagal,

    I had hair loss as well when I was on rituximab. I did not lose all my hair but you could easily see my scalp through my hair. when I came off the drug I got back my full head of hair. with the tapering down of the prednisolone the only side effects were the loss of raging appetite and the ability to sleep again. I didnt get any of the itching - that sounds awful. take care Nicky

  • Thanks Nicky sorry have taken so long to reply so it could be rituximab causing this even though I didn't get high platelet count ?salmagal

  • Hi Salmagal - I had seven different treatments before finding one that worked. It really is a roller coaster and you just have to keep going....

  • Hi Nicky I'm back on romoplostim so hope this works glad to hear your meds are working well keep it up thanks salmagal

  • I am on Mycophenolate - that seems to have stablised my condition. Have you tried that yet?

  • Hi Nicky was due to try mycophenalate last year after coming of romoplostim and had small remission till February this year consultant changed their mind decided on rituximab and steroids as these didn't seem to work started back on romoplostim I just want to be steroid free these are really horrible thanks salmagal

  • I dont blame you wanting to be steroid free. The side effects are so awful. I turned into a really nasty person when taking them due to lack of sleep. I would get about 2hrs sleep a night and no-one can function like that week in and week out. Your body is crying out for rest and the steroids make you shake with unused energy. Horrible. Hope the romiplostim works. Nicky

  • Hi Nicky been to clinic today my count is at 600 way to high so have not to inject for 2weeks also to stop steroids thank heavens I've really hated these drugs hope I can stay free from them thanks for support Nicky you take care salmagal

  • 600 is nothing to worry about. I had counts of over 1000 several times. It did not make any difference to how I felt. At least you wont start bleeding with a count that high!

  • Thanks Nicky

  • X

  • Hi,

    I have been on doses of pred 3 times in past 15 years, starting at 60mg and tapering down to 0.

    Never had any problems with thinning hair, my guess would be the other drugs.

  • The prednisone puts your body in shock it can cause a lot of problems. I was on prednisone for 10 years coming off of them for SLE lupus and ITP a lot of my hair fell out. Stress can make you have hair loss but you have to be really stressed out for that to happen If your hair is coming out in patches you need to get checked for alopecia. Hope you are better soon.

  • Haven't had any bald patches yet just awful shedding hope it stops soon thanks salmagal

  • Hi,

    I had Prednisone starting with a high dose of 70mg taken all at once per day for two weeks after I was out of hospital in December 2013 due ITP, and this was lowered by 10mg every 2-weeks thereafter until I reached down to 10mg. Then down to 5mg daily, and finally with the 5mg every 2-days until finally ZERO in May 2014. I had a number of side effects, but not of hair loss. Foremost was a severe pain in my legs, especially while asleep. Another is the feeling in my feet as if being exposed to the noonday summer sun, plus some skin blemishes, and some other minor skin discoloration. My hematologist attributed all these to Prednisone. Until now, I still have problem with some blurred vision too, which my optometrist also attributed to the steroid.

    Except for these, I am okay now, which I hope is already for good. My platelet count is holding at 200+ and with that, my hematologist freed me from Prednisone. I also slowed down on my papaya leaf extract (one shot of papaya leaf and cucumber, which I added lately to neutralize the taste, every two weeks, instead of the former 3 to 4 times weekly). I had checked on my CBC about two weeks ago due some other concern and not for ITP, and the result is a platelet count of 240.

    Hope things would be okay to you soon too. I hope too that everyone here will also find their own cure to ITP. I guess one thing is sure, a happy heart cures. Have a happy outlook.

    Best regards.

  • Hi,

    I forgot to mention insomnia as one major side effect of Prednisone to me. And I had this during my high-dose period. I barely had three hours of sleep at night, and this bothered me a lot. Meanwhile, during office hours, it was then that I wanted dozing off. Slowly, however, I regained back my sleep when my Prednisone dosage was slowly tapered down too.

  • Thanks all for replies my hair still shedding so will have to go back and see my own doc hoping romoplostim works for me and then I can do without the prednisone thanks again good luck to all with ITP

You may also like...